Buscar en
Archivos de la Sociedad Española de Oftalmología (English Edition)
Toda la web
Inicio Archivos de la Sociedad Española de Oftalmología (English Edition) Early macular toxicity following 2 months of hydroxychloroquine therapy
Journal Information
Vol. 93. Issue 3.
Pages e20-e21 (March 2018)
Vol. 93. Issue 3.
Pages e20-e21 (March 2018)
Letter to the Editor
Full text access
Early macular toxicity following 2 months of hydroxychloroquine therapy
Toxicidad macular precoz tras 2 meses de tratamiento con hidroxicloroquina
Visits
...
L. Hernández Bel
Corresponding author
laura_hernandez_bel@hotmail.com

Corresponding author.
, C. Monferrer Adsuara, M. Hernández Garfella, E. Cervera Taulet
Servicio de Oftalmología, Hospital General Universitario de Valencia, Valencia, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Full Text
Dear Editor:

Hydroxychloroquine sulfate (HCQ) is utilized as an anti-inflammatory agent in rheumatic diseases. Despite its safety it could produce severe retinal toxicity when taken for extended periods of time or in high dosages. The mechanism causing said toxicity is not fully known.

The literature describes a characteristic perifoveal retinopathy with loss of photoreceptors and ring-shaped retinal pigment epithelium (RPE) alterations. Recent studies have demonstrated that this retinopathy could evolve even after terminating the use of the drug, establishing an association between the integrity of the external limiting membrane (ELM) and the final visual prognostic. Diminished choroidal thickness has also been related with said retinopathy.1

The guides of the American Academy of Ophthalmology (AAO) recommend a baseline examination to discard maculopathy followed by annual examinations after 5 years. Said examination comprises best corrected visual acuity (BCVA), funduscopy, central campimetry (CV) (10-2) and spectral domain optical coherence tomography (SD-OCT).2 Additional tests include autofluorescence (AF) and multifocal electroretinogram.

The case of a 60-year-old female with rheumatoid arthritis diagnosed 12 years ago is presented. The patient is in treatment with methotrexate (MTX). She visited in compliance with the screening program to discard maculopathy prior to beginning treatment, although due to delays in the checkup visit she had been taking HCQ 200mg/day during 2 months. No other relevant antecedents were identified. The patient exhibited BCVA of 20/20 in both eyes (BE), without evident alterations in biomicroscopy and funduscopy. SD-OCT (Fig. 1) showed the flying saucer sign secondary to the loss of the perifoveal ellipsoid line with foveal preservation thereof, perifoveal thinning of the external nuclear layer and posterior displacement of the external retina towards the RPE. No ELM alterations or choroidal thinning were found. AF was normal and CV 10-2 showed central scotomae in BE. After discarding other ophthalmic disorders included in the differential diagnostic of bulls-eye retinopathy, treatment was terminated and substituted by a biological medicament.

Fig. 1.

SD-OCT shows the flying saucer sign due to the loss of the perifoveal ellipsoid line with preservation thereof in the foveal region. OD: right eye; OI: left eye.

(0.4MB).

A range of pre-existing conditions and dosage factors facilitate said retinopathy, including an aggregate dose of >1.000g, use >5 years and liver or kidney damage that impairs drug metabolism or excretion.1 The risk of HCQ toxicity is of 1% in the first 5 years and 2% up to 10 years. In this series of cases, Yam et al. only included 2 patients with toxicity during the first year of treatment.3 The mechanism is unknown but it has been postulated that it is due to a genetic predisposition or acquired susceptibility, probably related to the use of nonsteroid anti-inflammatory drugs (NSAIDs) that inhibit cytochrome P450, increasing bioavailable HCQ levels. The present patient took a dose of HCQ within recommended limits but associated to the occasional use of NSAIDs and concomitant treatment with MTX, which could involve pharmacological interaction due to liver and kidney metabolization.

The early development of HCQ toxicity in the present patient indicates the multifactorial etiology of said maculopathy. Accordingly, more studies are needed in order to prevent the development thereof.

References
[1]
S.J. Ahn, S.J. Ryu, J.Y. Joung, B.R. Lee.
Choroidal thinning associated with hydroxychloroquine retinopathy.
Am J Ophthalmol, 18 (2017), pp. 56-64
[2]
M.F. Marmor, U. Kellner, T.Y. Lai, R.B. Melles, W.F. Mieler, American Academy of Ophthalmology.
Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 revision).
Ophthalmology, 123 (2016), pp. 1386-1394
[3]
J.C. Yam, A.K. Kwok.
Ocular toxicity of hydroxychloroquine.
Hong Kong Med J, 12 (2006), pp. 294-304

Please cite this article as: Hernández Bel L, Monferrer Adsuara C, Hernández Garfella M, Cervera Taulet E. Toxicidad macular precoz tras 2 meses de tratamiento con hidroxicloroquina. Arch Soc Esp Oftalmol. 2018;93:e20–e21.

Copyright © 2018. Sociedad Española de Oftalmología
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

Quizás le interese:
10.1016/j.oftale.2020.05.017
No mostrar más